To examine whether isotretinoin therapy could result in deleterious ocular effects, as previously described in case report studies.
Retrospective cohort study.
The study was conducted using the electronic medical databases of a large health maintenance organization in Israel.
The study population consisted of 14 682 adolescents and young adults who were new users of isotretinoin for acne and 2 age- and sex-matched comparison groups (isotretinoin-naive patients with acne and acne-free patients).
Main Outcome Measures
Ocular adverse effects (AEs) or purchases of ophthalmic medications within 1 year after the first dispensed isotretinoin prescription.
In total, 13.8% of the isotretinoin group experienced ocular AEs vs 9.6% of the isotretinoin-naive group and 7.1% of the acne-free group. During a 1-year follow-up period, the isotretinoin group had significantly higher risk for any ocular AEs (hazard ratio, 1.70; P < .001) compared with the acne-free group. No such increased risk was observed for the isotretinoin-naive group. The isotretinoin group had higher relative risks for inflammatory and structural AEs.
Isotretinoin use may be associated with short-term ocular events, especially conjunctivitis, underscoring the importance of educating patients and caregivers about these potentially important AEs of the therapy.